Sunday, 22 November 2009

Look after your brain, Part 2.

Mum used to use a transdermal Natural Progesterone Cream (to reverse hair loss) but she stopped using it some time before she became mentally impaired. I found a half-full pot of the stuff in mum's house and have instructed the nursing staff to rub a blob of cream on mum's skin each day to see if it makes any improvement to her Lewy Body Dementia. See Regeneration in a degenerating brain: potential of allopregnanolone as a neuroregenerative agent , Regenerative potential of allopregnanolone and Progesterone receptors: form and function in brain.

Getting mum to eat more smoked salmon has definitely perked her up. I've also managed to re-introduce turmeric into her diet (she was spitting out the turmeric pills as they were large & unchewable) by getting the nursing staff to stir a teaspoonful of turmeric powder into her orange juice (I & she can't taste it) once every few days. Luckily, she never had any problems taking the Vitamin D3 & K2 capsules/gelcaps.

Finally, I'm trying to get mum on low dose Aspirin, as Aspirin inhibits the aggregation of proteins (synuclein, beta amyloid) on charged polymers in amyloid diseases, such as Parkinson’s disease, Alzheimer’s disease, etc., according to Dr Art Ayers. As mum has a hiatus hernia, which causes acid reflux, her GP may not allow her to do this even though mum is taking a Proton Pump Inhibitor and Gaviscon. See The role of anti-inflammatory drugs in the prevention and treatment of Alzheimer's disease and Non-steroidal anti-inflammatory drugs (NSAIDs) and other anti-inflammatory agents in the treatment of neurodegenerative disease.

Continued on Look after your brain, Part 3.

8 comments:

Jim Purdy said...

From my observations years ago with my parents in nursing homes, I think many patients are grossly overmedicated, just to keep them quiet and passive.

I found that changing, or reducing or eliminating, medications can lead to huge improvements.

Thanks for commenting on my blog.

Nigel Kinbrum BSc(Hons)Eng said...

Hi Jim.

The nursing home that mum is in only give medications to residents that have been prescribed by the residents' GPs.

As mum has Lewy Body Dementia, anti-psychotics could kill her. Luckily, 5,000iu/day Vitamin D3 + regular Smoked Salmon consumption gives her a happy disposition, as it does for me.

Cheers, Nige.

Dr.A said...

Hi Nige,
Sorry to hear about your Mum. My personal interest in ketogenic diets is because my husband was diagnosed with epilepsy due to a brain tumour. I am planning to work towards a PhD on the neuroprotective effects of a ketogenic diet. Keep blogging, the more people spreading the word the better,
Best Regards,
A

Nigel Kinbrum BSc(Hons)Eng said...

Hi A.

Though I can't get mum on a keto diet in the nursing home, I'm trying lots of other things that are acceptable to mum, the nursing staff and mum's GP. If I discover anything else of value, I'll blog about it.

The greater the number of scientists that blog about diet & nutrition, the better. There are so many dietary & nutritional myths that need to be shown for what they are. Keep on keeping on.

Cheers, Nige.

Anonymous said...

I am sorry to hear about the struggle you're having with your mother must be very hard for both of you. I too believe in holistic and homeopathic aids. Keep seeking and you will find!

Hi, my name is Jacob and I run a company called A1supplements.com. We are always looking for great sites, like yours, to add to our network of affiliates. We are also always looking for writers like yourself, to provide us with original content that we can turn into articles.

I would love to discuss this with you further. Send me an e-mail and we can discuss all the possibilities.

For more information on our affiliate program, here is a link:

http://www.a1supplements.com/affiliate/affiliates/index.php

Nigel Kinbrum BSc(Hons)Eng said...

Hi Jacob.

I don't mind you linking to my Blog, but I'm not interested in joining any affiliate program.

Cheers, Nige.

Kira said...

Doctors often prescribe proton pump inhibitors without first checking to see if the stomach is producing too much acid or too little. The symptoms can be the same. Given your mom's age, she likely has low stomach acid which is made worse by the medication. This would mean that because of even lower stomach acid levels, she isn't digesting her food properly and could be quite malnourished even if she is eating well. You are what you absorb.

See this series: http://chriskresser.com/heartburn
I think that this problem is pervasive.

Nigel Kinbrum said...

I'll ask mum's GP about getting her off aspirin and the PPI. While she's on aspirin, the GP wants to keep mum on the PPI.